Alert archive / Louisiana / Tornado Warnings in 2023

Tornado Warning 36, NWS Lake Charles, LA

November 20, 2023Rapides Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at Nov 20, 2023, 4:53 PM CST for Rapides Parish, Louisiana. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 20, 2023, 4:53 PM CST (22:53 UTC)
Expired
Nov 20, 2023, 5:11 PM CST
In force
18 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Rapides Parish, LA

The radar

The Ft Polk radar (KPOE), 63 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 20, 12:45 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2023-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2023-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 338 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
338 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

192 
WFUS54 KLCH 202253
TORLCH
LAC079-202330-
/O.NEW.KLCH.TO.W.0036.231120T2253Z-231120T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
453 PM CST Mon Nov 20 2023

The National Weather Service in Lake Charles has issued a

* Tornado Warning for...
  Northeastern Rapides Parish in central Louisiana...

* Until 530 PM CST.

* At 452 PM CST, a severe thunderstorm capable of producing a tornado
  was located over Alexandria International Airport, moving east at
  30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Alexandria, Pineville, Ball, Kingsville, Paradise, Tioga, and 
  Timber Trails around 500 PM CST.
  Libuse and Esler Regional Airport around 505 PM CST.

This includes Interstate 49 between mile markers 85 and 97.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3134 9218 3127 9261 3139 9264 3147 9221
TIME...MOT...LOC 2252Z 258DEG 24KT 3136 9255 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

14
2 follow-up statements
733 
WWUS54 KLCH 202301
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
501 PM CST Mon Nov 20 2023

LAC079-202330-
/O.CON.KLCH.TO.W.0036.000000T0000Z-231120T2330Z/
Rapides LA-
501 PM CST Mon Nov 20 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CST FOR
NORTHEASTERN RAPIDES PARISH...

At 501 PM CST, a severe thunderstorm capable of producing a tornado
was located over Timber Trails, or near Pineville, moving east at 30
mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Pineville, Ball, Kingsville, Paradise, Tioga, Libuse, and Esler 
  Regional Airport around 505 PM CST.
  Holloway around 515 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3134 9218 3134 9249 3141 9255 3147 9221
TIME...MOT...LOC 2301Z 258DEG 24KT 3137 9248 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

14
411 
WWUS54 KLCH 202311
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
511 PM CST Mon Nov 20 2023

LAC079-202321-
/O.CAN.KLCH.TO.W.0036.000000T0000Z-231120T2330Z/
Rapides LA-
511 PM CST Mon Nov 20 2023

...THE TORNADO WARNING FOR NORTHEASTERN RAPIDES PARISH IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 700 PM CST for central
Louisiana.

&&

LAT...LON 3134 9218 3134 9249 3141 9255 3147 9221
TIME...MOT...LOC 2311Z 258DEG 24KT 3138 9240 

$$

14

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Nov 20, 3:52 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Nov 20, 3:52 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Lake Charles LA
352 PM CST Mon Nov 20 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight through Wednesday night)
Issued at 325 PM CST Mon Nov 20 2023

Scattered showers and severe thunderstorms are currently shift
across the LCH CWA with the stronger storms developing in the
northern counties and Parishes as forecast parameters have indicated
over the last few days. Potential for stronger cells remains over
north/central and eastern portions of the CWA through the diurnal
afternoon hours. By sunset many of the stronger thunderstorms with
associated severe hazards will be lifting to north and eastern
Parishes toward SW MS.

Synoptically, high pressure is currently centered over the Quebec
and the Northeast CONUS with a band of ridging extending along the
East Coast to the Florida Peninsula. High pressure will remain in
place with little weakening through Tuesday afternoon. Meanwhile the
Low pressure deepening over the ARKLATEX area will quickly pivot NE
over the Ohio Valley by Tuesday morning, reaching the Great Lakes
region by mid-afternoon Tuesday.

Within the LCH CWA the Cold Front associated with the aforementioned
low pressure extends down into eastern TX and will continue to shift
east with a SSW to NNE orientation reaching the low Atchafalaya (I-
10/I-49) corridor just prior to midnight Tuesday morning. Behind the
front any severe threat will be rapidly diminish with Parishes on
the central to eastern areas of the Atchafalaya feeling the effects
of the front around midnight. Hereafter behind the front, high
pressure over the Rockies will drive a fairly decent pressure
gradient over TX/LA through Tuesday afternoon. Therefore, small
craft is expected over the 20 – 60NM offshore water zones before
winds gradually ease Wednesday morning and afternoon. Continued CAA
behind the front will knock temperatures down to the 60’s Tuesday
and further into the upper 50’s throughout Wednesday with lows in
the lower 40’s to upper 30’s looking into the northern Parishes that
border into central/northern LA. High pressure will continue to
expand SE following the front and keep conditions dry into Thursday
morning.

Kowalski/30

&&

.LONG TERM...
(Thursday through next Sunday)
Issued at 325 PM CST Mon Nov 20 2023

Continuing further into Thursday, high pressure will broaden out
into the LA Gulf Coast and a brief rebound of temperatures will
start to occur as northerly winds ease while gaining more
northeasterly components. Looking further southwest an upper level
trough over NE Mexico will shift along the TX Gulf Coast. At this
time, surface dynamics aren’t quite supportive of definitive
rainfall, let alone storms, however, forecast sounding indicate the
presence of mid level moisture which may further materialize at the
surface, so POPS were placed back in the forecast to account for
this unresolved feature. It is worth noting long range models are
better supportive of moisture reaching the surface over the Gulf
rather than inland looking at the present guidance. Remainder of the
pattern remains unsettled as split flow continues to suggest some
divergence aloft trending into the later portion of the weekend and
early next work week. Otherwise, most locations will continue to
trend into the 60’s with increased cloud coverage through the
weekend.

Kowalski/30

&&

.AVIATION...
(18Z TAFS)
Issued at 1113 AM CST Mon Nov 20 2023

Ceilings over SETX/SWLA are gradually lowering into the midday
hours across the area with SCT/BKN decks varying between 2000ft
and 7000ft where low level clouds are fewer. Scattered
Thunderstorms are developing over eastern TX with a NNE motion. Overall
BKN to periodic OVC decks will become more prevalent into the
afternoon hours and evening. VFR/MVFR conditions will periodically
deteriorate to IFR or LIFR as VCTS / TSRA begins over western
sites shift east. A series of scattered / broken lines of
thunderstorms will continue lifting from the SW to the NE while
the overall storm pattern gradually shifts eastward throughout the
afternoon / evening hours. Strong low to mid level directional
wind shear in place will help facilitate severe thunderstorms
containing hail, damaging low level gusts. Potential for Tornadoes
does exist through the early evening hours before exiting the LCH
CWA eastern sites by Midnight moving into Tuesday morning.

&&

.MARINE...
Issued at 501 AM CST Mon Nov 20 2023

Winds and seas will increase on today, along with the chance of
showers and thunderstorms, as a surface low deepens over the
southern plains and moves just north of the area. The passage of a
cold front tonight will bring strong and gusty north winds that
will persist through Wednesday morning, and Small Craft Advisory
is in place between 4am Tuesday and 4am Wednesday. Offshore flow
will gradually diminish through the rest of the week.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  51  60  41  58 /  80  10  10  10
LCH  54  62  45  59 /  60   0  10  10
LFT  59  65  46  61 /  80   0  10  10
BPT  54  63  45  62 /  50   0  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

SHORT TERM...30
LONG TERM....30
AVIATION...30

In the hours before

Special weather statement, Nov 20, 1:02 PM CST, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
102 PM CST Mon Nov 20 2023

LAZ027-TXZ259-260-201945-
Vernon LA-Northern Newton TX-Northern Jasper TX-
102 PM CST Mon Nov 20 2023

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL VERNON PARISH...
NORTHERN NEWTON AND NORTHEASTERN JASPER COUNTIES THROUGH 145 PM
CST...

At 102 PM CST, Doppler radar was tracking a strong thunderstorm near
Farrsville, or 9 miles west of Burkeville, moving northeast at 30
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Jasper, Newton, Burkeville, Jamestown, Farrsville, Harrisburg, Burr
Ferry, Mayflower, Stringtown, Evans, and Wiergate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CST for west central
Louisiana...and southeastern Texas.

&&

LAT...LON 3107 9330 3080 9382 3091 9402 3116 9390
      3118 9360
TIME...MOT...LOC 1902Z 213DEG 28KT 3104 9382

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

14
Special weather statement, Nov 20, 1:44 PM CST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
144 PM CST Mon Nov 20 2023

LAZ027-TXZ260-202015-
Vernon LA-Northern Newton TX-
144 PM CST Mon Nov 20 2023

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL VERNON PARISH IN
WEST CENTRAL LOUISIANA AND NORTHERN NEWTON COUNTIES THROUGH 215 PM
CST...

At 144 PM CST, Doppler radar was tracking a strong thunderstorm over
Farrsville, or 7 miles north of Newton, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Newton, Toledo Bend Dam, Burkeville, Jamestown, Farrsville, Burr
Ferry, Mayflower, and Wiergate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CST for west central
Louisiana...and southeastern Texas.

&&

LAT...LON 3113 9335 3084 9375 3090 9387 3096 9387
      3117 9382 3118 9360 3117 9358 3119 9355
      3119 9353
TIME...MOT...LOC 1944Z 210DEG 22KT 3095 9378

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

14
Special weather statement, Nov 20, 2:10 PM CST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
210 PM CST Mon Nov 20 2023

TXZ180-259-260-202100-
Northern Newton TX-Northern Jasper TX-Tyler TX-
210 PM CST Mon Nov 20 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL TYLER...WEST
CENTRAL NEWTON AND EAST CENTRAL JASPER COUNTIES THROUGH 300 PM CST...

At 210 PM CST, Doppler radar was tracking a strong thunderstorm over
Mt. Union, or 8 miles southeast of Town Bluff, moving northeast at 30
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Jasper, Newton, Kirbyville, Bon Weir, Jamestown, Roganville, Magnolia
Springs, Mt. Union, and Bleakwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 700 PM CST for southwestern
Louisiana...and southeastern Texas.

&&

LAT...LON 3059 9406 3074 9419 3101 9387 3073 9361
TIME...MOT...LOC 2010Z 237DEG 25KT 3071 9407

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

14
Special weather statement, Nov 20, 2:42 PM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
242 PM CST Mon Nov 20 2023

LAZ027-TXZ259-260-202130-
Vernon LA-Northern Newton TX-Northern Jasper TX-
242 PM CST Mon Nov 20 2023

...A STRONG THUNDERSTORM WILL IMPACT WESTERN VERNON PARISH...NORTHERN
NEWTON AND NORTHEASTERN JASPER COUNTIES THROUGH 330 PM CST...

At 242 PM CST, Doppler radar was tracking a strong thunderstorm near
Newton, moving northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Newton, Toledo Bend Dam, Burkeville, New Llano, Jamestown,
Farrsville, Burr Ferry, Mayflower, Stringtown, Evans, Pickering, and
Wiergate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 700 PM CST for southwestern
and west central Louisiana...and southeastern Texas.

&&

LAT...LON 3097 9317 3087 9351 3088 9352 3088 9355
      3086 9356 3085 9356 3077 9383 3095 9394
      3117 9368 3118 9360 3117 9358 3118 9355
      3123 9354 3124 9356 3125 9354 3128 9353
      3128 9344
TIME...MOT...LOC 2042Z 244DEG 37KT 3090 9377

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

14
Special weather statement, Nov 20, 2:58 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
258 PM CST Mon Nov 20 2023

LAZ028-202145-
Rapides LA-
258 PM CST Mon Nov 20 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL RAPIDES PARISH
THROUGH 345 PM CST...

At 258 PM CST, Doppler radar was tracking a strong thunderstorm over
Alexandria International Airport, moving north at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Alexandria, Pineville, Alexandria International Airport, Ball,
Kingsville, Tioga, Timber Trails, and Paradise.

This includes Interstate 49 between mile markers 78 and 79, and
between mile markers 82 and 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 700 PM CST for central
Louisiana.

&&

LAT...LON 3122 9246 3126 9266 3139 9263 3146 9230
TIME...MOT...LOC 2058Z 193DEG 15KT 3133 9259

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

14

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 1:47 PM CSTSevere Thunderstorm WarningLCHVernon28 min
Nov 20, 2:17 PM CSTSevere Thunderstorm WarningLCHVernon28 min
Nov 20, 2:26 PM CSTTornado WarningLCHRapides, Vernon34 min
Nov 20, 2:58 PM CSTSpecial Weather StatementLCHRapides47 min
Nov 20, 3:02 PM CSTSevere Thunderstorm WarningLCHVernon31 min
Nov 20, 3:42 PM CSTSmall Craft AdvisoryLCH41 hr
Nov 20, 3:48 PM CSTSevere Thunderstorm WarningLCHBeauregard, Vernon57 min
Nov 20, 3:51 PM CSTFlash Flood WarningLCHVernon3 hr
Nov 20, 4:18 PM CSTSevere Thunderstorm WarningLCHRapides, Vernon42 min
Nov 20, 4:25 PM CSTSevere Thunderstorm WarningLCHVernon65 min
Nov 20, 4:50 PM CSTSevere Thunderstorm WarningLCHRapides55 min
Nov 20, 5:12 PM CSTTornado WarningLCHRapides, Vernon33 min
Nov 20, 5:41 PM CSTSevere Thunderstorm WarningLCHAvoyelles, Evangeline, Rapides64 min

Nearby

Tornado Warnings in Louisiana, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.